Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 25, 2017, 1:45 PM MST for Eddy County, New Mexico. It took effect at Feb 27, 2017, 9:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 25, 2017, 1:45 PM MST (20:45 UTC)
- In effect from
- Feb 27, 2017, 9:00 AM MST
- Expired
- Feb 26, 2017, 2:13 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805 WWUS74 KMAF 252045 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CST Sat Feb 25 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS... .A series of disturbances will move over West Texas and Southeast New Mexico beginning Sunday, resulting in windy conditions for much of the region through at least midweek. Strong winds will be possible in the Guadalupe Mountains early early Sunday evening, and again on Monday. NMZ027-TXZ258-260945- /O.NEW.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/ /O.EXT.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 145 PM MST Sat Feb 25 2017 ...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * TIMING...Sunday afternoon through Sunday evening, and Monday morning through Monday afternoon. * WINDS...Sunday...West 35 to 45 mph with gusts to around 60 mph. Monday...West 30 to 50 mph with gusts to around 65 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
132 WWUS74 KMAF 261008 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 408 AM CST Sun Feb 26 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS CANCELLED... .An approaching upper trough and increasing winds aloft may result in high winds across the Guadalupe Mountains Monday... a High Wind Watch is in effect. Could even see wind speeds briefly approach high wind as early as this after afternoon but expect it will only be a marginal event so have cancelled that watch. NMZ027-TXZ258-262200- /O.CAN.KMAF.HW.A.0008.170226T1900Z-170227T0300Z/ /O.CON.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 308 AM MST Sun Feb 26 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Midland/Odessa has cancelled the High Wind Watch. * TIMING...Monday morning through Monday afternoon. * WINDS...West 35 to 50 mph with gusts to around 70 mph Monday afternoon. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
074 WWUS74 KMAF 262113 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 313 PM CST Sun Feb 26 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND THE HIGHWAY 54 CORRIDOR... ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR THE EDDY COUNTY PLAINS, AND VAN HORN AND THE HIGHWAY 54 CORRIDOR... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR REEVES COUNTY AND THE UPPER TRANS PECOS, THE DAVIS AND APACHE MOUNTAINS, AND THE MARFA PLATEAU... .An approaching upper trough will result in gradually increasing winds through Tuesday afternoon. On Monday, southwest winds will increase in the Guadalupe Mountains, resulting in very windy conditions, mainly during the afternoon. Breezy conditions are also expected ion the Eddy County Plains and Van Horn and the Highway 54 Corridor. Tuesday, west winds will be even more pronounced, with high winds possible from the Guadalupe Mountains southeast to the Davis and Apache Mountains, as well as on the adjacent plains. NMZ027-TXZ258-271300- /O.UPG.KMAF.HW.A.0009.170227T1600Z-170227T2300Z/ /O.NEW.KMAF.HW.W.0009.170227T1400Z-170228T0000Z/ /O.NEW.KMAF.HW.A.0010.170228T0600Z-170301T0700Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 213 PM MST Sun Feb 26 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 5 PM MST MONDAY... ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * TIMING...From 7 AM to 5 PM MST Monday, and from Monday evening through Tuesday evening. * WINDS...Monday...Southwest 30 to 45 mph with gusts to around 65 mph. Tuesday...Southwest 40 to 50 mph with gusts to around 70 mph becoming west and increasing to 45 to 65 mph with gusts to around 85 mph in the afternoon. Tuesday evening...West 40 to 60 mph with gusts to around 85 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers.Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. Pilots should be alert for standing wave clouds or other evidence of mountain wave activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ NMZ028-TXZ057-271300- /O.NEW.KMAF.WI.Y.0009.170227T1400Z-170228T0000Z/ /O.NEW.KMAF.HW.A.0010.170228T1600Z-170301T0500Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 313 PM CST Sun Feb 26 2017 /213 PM MST Sun Feb 26 2017/ ...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ TO 6 PM CST /5 PM MST/ MONDAY... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * TIMING...From 8 AM CST /7 AM MST/ to 6 PM CST /5 PM MST/ Monday, and from Tuesday morning through Tuesday evening. * WINDS...Monday...Southwest 30 to 40 mphwith gusts to around 50 mph. Tuesday...Southwest 30 to 50 mph with gusts to around 70 mph. * IMPACTS...These winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TXZ058-074-080-271300- /O.NEW.KMAF.HW.A.0010.170228T1800Z-170301T0400Z/ Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Pecos, Alpine, Fort Davis, and Marfa 313 PM CST Sun Feb 26 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... * TIMING...From Tuesday afternoon through Tuesday evening. * WINDS...Southwest 35 to 45 mph with gusts to around 65 mph. * IMPACTS...These winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 25, 1:45 PM MST, 0 minutes earlier.
Area forecast discussion, Feb 25, 1:45 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Sat Feb 25 2017
.DISCUSSION...
WV imagery shows that the upper trough that was off the PacNW coast
yesterday has dug south to nrn CA, remaining offshore, and slowly
transitioning NW flow aloft over West Texas and Southeast New Mexico
to zonal. Closer to home, return has resumed, but afternoon highs
will top out well-below normal, ranging from the upper 50s north to
near 80 south. Despite the cooler wx, current obs show several
locations in the Guadalupes hitting RF conditions due to a very dry
AMS in place. See Fire Wx Discussion below for further details.
The west coast trough is forecast to open over SOCAL late tonight,
and move thru West Texas and Southeast New Mexico Sunday. This will
be accompanied by a weak Pac front, but afternoon temps should still
rebound to above-normal, hitting the 70s most locations. Model
soundings over the Guadalupes mix to above 650mb Sunday afternoon,
where 45-50kt westerlies are forecast. However, mid clouds over the
area may inhibit mixing somewhat, making for a very marginal winds
event. Because of this, we'll leave the High Wind Watch in place.
Meanwhile, another upper trough off the PacNW coast is forecast to
open and move inland Sun/Mon, transitioning zonal flow aloft to SW
Monday. Forecast soundings do not mix as deep Mon as Sun, but 40-
45kt southwesterlies are forecast, w/a little less cloud cover.
We'll go ahead and issue a High Wind Watch for Monday as well, as
the NAM mtn wave signature looks a little more pronounced than on
Sunday.
Tuesday should be the warmest day this forecast as the upper trough
moves thru the region, w/downslope warming pumping afternoon temps
to the upper 70s and 80s over much of the area. Unfortunately, a
strong cold front arrives Wednesday to knock temps back down below-
normal, where they will stay for a few days. Weak return flow
resumes by Thursday, but temps should not get back to above-normal
until Saturday. Models bring a trough thru the region over the
weekend, and there might be enough moisture in place over the lwr
Trans Pecos by then for a little -RA, but model solutions by this
time are quite discordant, so this will likely change.
&&
.FIRE WEATHER...
An active fire weather pattern looks to continue into next week. A
dry air mass remains over the region, and despite a cold front last
night and cooler temperatures today, RHs have dropped below 15
percent across western portions of the forecast area. Fortunately
for most, winds will remain below critical levels, though the
exception is in the Guadalupe Mountains where 30 to 35 mph winds
with higher gusts (especially across higher elevations) will result
in Critical Fire Weather Conditions through early this evening.
Thus, a Red Flag Warning remains in effect for that area.
Recovery tonight will be poor across the west, where fire weather
concerns will increase on Sunday. Temperatures will rebound above
normal, with afternoon RHs expected to drop under 15 percent for
most of the area. The area of greatest concern is again the
Guadalupe Mountains, where very strong winds will develop by late
morning, and a Fire Weather Watch remains in effect from Sunday
morning through Sunday afternoon. Given the low RHs, Elevated Fire
Weather Conditions are expected over a larger portion of the area,
though portions of the southeastern New Mexico Plains and Upper
Trans Pecos may see brief critical fire weather conditions Sunday
afternoon. Model guidance indicates the potential for increased
850mb winds just prior to 00Z Monday across Southeast New Mexico and
portions of northern Culberson and Reeves counties, however, given
the uncertainty in this scenario, as well as the borderline nature
of expected winds, have elected to forego any expansion of the
current Fire Weather Watch.
Winds are expected to further increase on Monday and Tuesday, and
given continued above normal temperatures, poor/fair recovery, and
continued drying of available fuels, elevated/critical fire weather
conditions look to persist. Cooler temperatures and slightly
increased RH could provide a reprieve on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 40 71 44 / 0 0 0 0
Carlsbad 61 35 70 43 / 0 0 0 0
Dryden 71 44 79 51 / 0 0 0 0
Fort Stockton 71 42 78 48 / 0 0 0 0
Guadalupe Pass 66 39 61 41 / 0 0 0 0
Hobbs 56 34 66 37 / 0 0 0 0
Marfa 70 27 71 35 / 0 0 0 0
Midland Intl Airport 60 42 72 46 / 0 0 0 0
Odessa 59 41 73 45 / 0 0 0 0
Wink 63 34 73 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 6 PM MST this evening for Guadalupe
Mountains.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Guadalupe Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
High Wind Watch from Monday morning through Monday afternoon for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 6 PM MST this evening for Guadalupe
Mountains.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Guadalupe Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains.
High Wind Watch from Monday morning through Monday afternoon for
Guadalupe Mountains.
&&
84/44Hazardous weather outlook, Feb 25, 12:13 PM MST, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 113 PM CST Sat Feb 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 113 PM CST Sat Feb 25 2017 /1213 PM MST Sat Feb 25 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Windy and dry conditions are expected to result in critical fire weather conditions through this afternoon across the Guadalupe Mountains. A Red Flag Warning is in effect for this area until this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Very windy and dry conditions will be present across the Guadalupe Mountains on Sunday. Thus, a Fire Weather Watch is in effect for the Guadalupe Mountains late Sunday morning through Sunday afternoon. Elevated fire weather conditions are also expected across the adjacent plains of Southeast New Mexico and West Texas Sunday afternoon. Elevated to critical fire weather conditions may continue across portions of the region Monday and Tuesday. Strong winds will be present across the Guadalupe Mountains on Sunday so a High Wind Watch remains in effect Sunday afternoon into the evening. High winds are also possible across the Guadalupe Mountains Monday morning through Monday afternoon. Thus, a High Wind Watch is also in effect for that area on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 3:22 AM MST | Fire Weather Watch | MAF | 24 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.